|Developed Abcess on face and lost 12 pounds
Feb 23, 2007
I developed on abscess on my face. I was placed on Keflex, the abscess became inflamed and my face swelled dramitically. I had it drained 3 days later and I was placed on Bactrin. While taking both meds my weight dropped from 172 to 159. My entire face swelled to the point I was having a difficult time swallowing. I had no appetite, but I continued to eat and push fluids. I did stop drinking anything with caffeine. The first few days I had diarrhea and now my stools are just soft. I finished all of my antibiotics. I've been HIV+ for 17 years and I am currently taking Invirase 500mg 2-twice daily, Norvir 100mg 1-twice daily and Combivir 150/300mg 1-twice daily. I also take a multiply vitamin. During my last HIV eval my T-cell count was 996 and viral load was undetectable. I've never had any opportunistic infections. In the last 6 months I've had 6 abscesses on my body treated with either Keflex, Bactrin or warm compresses. Is it possible that I may have developed a staph infection in my blood stream? Or some other viral infection where traditional antibiotics are no longer effective?
| Response from Dr. Young
Thanks for your post.
This doesn't sound like a HIV complication, but rather community acquired Staph infection- the issue is that there is a antibiotic-resistant strain, called MRSA (methicillin-resistant Staphylococcus aureus) running around. MRSA is resistant to many antibiotics, including Keflex (I actually think that this is a bad antibiotic to use, even for susceptible Staph anyways); the use of inactive antibiotics won't do much for the symptoms and likely explains the multiple abscesses that you've had.
Trimethoprim/sulfa (Bactrim, Septra) and mupirocin (Bactroban) are effective means of treating MRSA-- their use likely explains why you've finally gotten better.
If you're better now and don't have fevers, chills or night sweats, I'd strongly doubt if you have a blood stream infection ("bacteremia"). Should you have these symptoms, I'd let your treater know, for sure.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Oral Ulcers After Fingering Stripper Worried I Have HIV
- Pain In Balls After Barebacking Sign Of HIV AIDS
- Pain In Penis After Anal Sex What Are The Chances Of HIV
- Pain In Penis After Open Mouth Kissing What Are The Chances Of HIV
- Swollen Lymph Glands After Breast Sucking Worried I Have HIV
- Can You Have Sex While Being Treated For Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.